Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Gaylord, MI

July 13, 2000Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2000, 8:17 PM EDT for Emmet County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2000, 8:17 PM EDT (00:17 UTC)
Expired
Jul 13, 2000, 8:45 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:22 PM EDTHail 0.75Pellston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KAPX 140017
SVRAPN
MIC047-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
817 PM EDT THU JUL 13 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 845 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF PLEASANT VIEW...OR ABOUT 5
  MILES WEST OF PELLSTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ALANSON AROUND 825 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

BORIS/EME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:00 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 4:00 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT THU JUL 13 2000

EARLY AFTERNOON SURFACE ANALYSIS SHOWS A COUPLE OF TROFS NEARBY...ONE
ACROSS CENTRAL UPPER/NORTHEAST WI...WHICH ENHANCED BY LAKE BREEZE HAS
INITIATED A LINE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN UPPER.  A
SECOND TROFS RUNNING NORTHEAST-SOUTHWEST ACROSS MN.  LAPS CAPE ANALYSIS
SHOWING A LARGE AREA ABOVE 1000 J/KG ACROSS NORTHERN LOWER...WITH 12Z
APX/GRB SOUNDING SHOWING A GOOD DEAL OF DRY AIR IN THE MID LEVELS WHILE
LAPSE RATES STEEPEN AT 850MB THERMAL RIDGE NUDGES INTO THE REGION.  WIND
PROFILES ARE UNIDIRECTIONAL...WITH STRONGER MID LEVEL WINDS CROSSING
INTO WI.  RAIN CHANCES THE MAIN PROBLEM THROUGH THE PERIOD.

TONIGHT...MID LEVEL SHORT WAVE PROGGED TO DROP SOUTHEAST INTO THE STATE
OVERNIGHT AS SURFACE REFLECTION ALSO CROSSES LOWER MI.  DECENT LOW LEVEL
LAPSE RATES/INSTABILITY AS LOW LEVEL CONVERGENCE AXIS CROSSES STATE...
ALONG WITH SUPPORT FROM UPPER TROF AXIS.  SO WILL CONTINUE MENTION OF
SHOWERS/THUNDERSTORMS LIKELY ALL AREAS TONIGHT. SEVERE POTENTIAL STILL
EXISTS ACROSS THE REGION...THOUGH THREAT SHOULD LESSEN OVERNIGHT AS
INSTABILITY DECREASES SOMEWHAT WITH LOSS OF HEATING.  ALREADY SOME
ISOLATED SEVERE ACROSS EASTERN UPPER THIS AFTERNOON.

FRIDAY...STRONG LOW LEVEL CYCLONIC FLOW AROUND LOW PASSING TO THE EAST
COMBINED WITH LINGERING INSTABILITY SHOULD RESULT IN SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE AREA TOMORROW...SIMILAR TO WHAT IS
OCCURRING TODAY ACROSS CENTRAL/WESTERN ONTARIO.  MUCH OF IT SHOULD BE
PRIMARILY DIURNALLY DRIVEN BUT WITH SOME LARGE SCALE FORCING ALREADY IN
PLACE DURING THE MORNING WILL KEEP POPS OPEN ENDED AND NOT TRY TO TIME
POTENTIAL DEVELOPMENT.  WILL GO MAINLY WITH SCATTERED COVERAGE WITH
INCREASING QG DOWNWARD FORCING DURING THE AFTERNOON.  WITH SOME CLOUDS
AROUND...EXPECT AFTERNOON HIGHS MAINLY IN THE 70S AREAWIDE.

FRIDAY NIGHT/SATURDAY...CYCLONIC FLOW HANGS ON FRIDAY NIGHT...THOUGH
Q-VECTOR PROGS CONTINUE TO SHOW STRONG DOWNWARD FORCING.  SO OTHER THAN
SOME LINGERING SHOWERS INTO THE EVENING...EXPECT RAIN CHANCES TO
DIMINISH WITH LOSS OF DIURNAL COMPONENT.  SIMILAR SITUATION SATURDAY AS
RIDGING SLOWLY TRIES TO PRESS IN FROM THE WEST...BUT IS HELD UP BY
DIGGING TROF INTO THE MID ATLANTIC.  AGAIN LARGE SCALE FORCING IS
PREDOMINANTLY DOWNARD IN LRQ OF SPEED MAX TO THE WEST.  MODELS ARE
SHOWING SOME SMALL CAPES DURING THE AFTERNOON...BUT RIGHT NOW THINK
RAIN CHANCES WILL BE TOO ISOLATED TO WARRANT A MENTION.  BEST CHANCES
LOOK TO BE OVER SOUTHEAST COUNTIES.

.EXTENDED...MODELS CONTINUE TO TREND TOWARD A MORE TYPICAL MID JULY
PATTERN WITH ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES EARLY NEXT
WEEK WHILE A BROAD UPPER RIDGE TAKES UP RESIDENCE ACROSS THE SOUTHERN
PLAINS AND ROCKIES.  SHORT WAVE OFF THE BC COAST WILL GET KICKED EAST
AND FLATTEN UPPER RIDGE CURRENTLY OVER THE NORTHERN ROCKIES.  SUNDAY
STILL LOOKS DRY AS UPPER RIDGE AXIS SLIDES INTO THE WESTERN GREAT LAKES.
ALTHOUGH MAIN ENERGY REMAINS TO THE NORTH...COLD FRONT ASSOCIATED WITH
PROGRESSIVE BC SHORT WAVE WILL BRING A CHANCE FOR SHOWER/THUNDERSTORMS.
AS DISCUSSED YESTERDAY...WITH STRONG WESTERLIES IN THE VICINITY...
POSITION OF ASSOCIATED LOW LEVEL FRONTAL ZONE WILL PLAY A ROLE IN
MIDWEEK WEATHER.  MRF HAS BACKED OFF ON ITS HIGHLY SUSPICIOUS 1+" QPF
BULLSEYE OVER NORTHERN LOWER BY 12Z WEDNESDAY...INSTEAD PLACING ITS QPF
AXIS FROM IA EASTWARD INTO SOUTHERN LOWER/NORTHERN IN...A BETTER FIT TO
ITS PROGGED POSITION OF THE SURFACE BOUNDARY.  PLAN TO CONTINUE DRY
FORECAST FOR TUESDAY AND WEDNESDAY WITH A COUPLE OF CAVEATS...NORTHERN
LOWER MAY SEE SOME SHOWERS TUESDAY DEPENDING ON HOW FAR SOUTH THE FRONT
CAN PUSH BY THAT TIME...AND RETURN FLOW/WAA PRECIPITATION A CONCERN FOR
UPPER MICHIGAN WEDNESDAY THOUGH ATTM MRF KEEPING DEEPER MOISTURE JUST
TO THE NORTH.  WITH A RATHER PROGRESSIVE FLOW...TIMING OF SMALLER WAVES
BECOMES SUSPECT IN THE LONGER TIME PERIODS.  MODELS HINTING AT ANOTHER
SHORT WAVE MOVING ACROSS CENTRAL CANADA BY THURSDAY...STILL FAR ENOUGH
WEST THAT WILL GO DRY THURSDAY BUT THIS .MAY CHANGE DEPENDING ON SPEED
OF THIS SYSTEM.

COORDINATED WITH MQT (SHORT TERM/EXTENDED)/DTX.

.APX...NONE.

JPB

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.